UCaSeFiles: Street Drugs: There’s Nothing Sweet About Them
A young man with a known history of recreational drug use was found unresponsive and brought in by ambulance to the ED. In the field, paramedics noted that he had a serum glucose of 6 mg/dL (normal range is between 70-140 mg/dL) and they administered dextrose 50 percent. The patient’s serum glucose levels responded and increased to 97 mg/dL, although the patient remained unarousable. Family members reported that after snorting cocaine and then using Valium pills earlier that day, the patient began reporting dizziness, confusion and difficulty speaking before going to his room to lie down. The family called paramedics when they were not able to arouse him from bed. The patient had no history of diabetes, renal insufficiency, cirrhosis or any other endocrine abnormality. A second critically low serum glucose in the ED again responded to dextrose 50 percemt, but the patient remained in a comatose state. The patient’s brother identified the “Valium” pill the patient had ingested as matching the picture of Glyburide 5mg (Novapharm USA Inc., Birmingham, AL).
Hypoglycemia is a medical emergency in which there is an abnormally low level of glucose in the blood. It can lead to a variety of symptoms, but the most notable effects occur when there is a lack of glucose to the brain, a state called neuroglycopenia. Patients can be asymptomatic or have symptoms such as dizziness, fatigue, emotional lability, seizures and coma. Hypoglycemia can result from a variety of etiologies; this patient suffered from drug-induced hypoglycemia.
Sulfonylureas are medications used in patients with type-2 diabetes to increase the release of endogenous insulin. They are very useful medications when ingested in therapeutic doses, but overdose or poisoning can lead to hypoglycemia, a dangerous extension of the agent’s normal pharmacology. There has been a startling increase in the number of nondiabetic patients presenting to care with critically low serum glucose measurements as a result of taking oral sulfonylureas sold under the guise of benzodiazepines. Benzodiazepines (Valium in this case) are anti-anxiety medications that produce a sedative effect. Some drug users will take benzodiazepines to counter the stimulant effects of cocaine or methamphetamines.
The mainstay treatment for severe hypoglycemia is the intravenous administration of glucose, with the goal of restoring serum glucose to normal levels. Octreotide, a hormone that inhibits the release of insulin, can also be added to prevent insulin release after glucose is administered. Furthermore, patients with sulfonylurea overdose must be admitted to the hospital and observed with serial blood glucose checks, as these drugs have a long half-life. Patients and providers alike need to be aware that oral hypoglycemics are being sold as benzodiazepines on the street, and be vigilant in questioning anyone presenting with altered mentation or symptoms consistent with hypoglycemia.